From LaGrange Park, Illinois, USA:
My 10 year old son has had diabetes for a year. Five days ago, we started the insulin pump, and his levels have never been better. However, twice at 3:00 am, he has had readings in the 300's mg/dl [16.7 mmol/L]. At 8:30 pm the night before, he had a snack and bolused to cover it. He was 86 mg/dl [4.8 mmol/L] before his snack. Two and one-half hours after his snack he was 130 mg/dl [7.2 mmol/L], yet at 3:00 am, he was 300 mg/dl [16.7 mmol/L]. He was given 1 unit of Humalog which usually lowers his levels 200 points, but, at 4:30 am, he was still 245 mg/dl [13.6 mmol/L]. What would explain these high readings early in the night and not responding to insulin as he normally does?
Five days on an insulin pump is too short to really make a good comment. Perhaps, he was low earlier during the night and then had rebound hyperglycemia. If the level is headed up, then a bit of Humalog might not bring it right back down.
We frequently need to adjust the basal rate during the night, early morning and evening. Check with your diabetes team to see if this might need to be done and, keep up the good work.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.